An Aranesp overdose may potentially cause blood clots, congestive heart failure, strokes, or heart attacks. These effects usually occur when red blood cells increase too much or too quickly. If red blood cells increase too much during treatment with Aranesp, overdose treatment may involve removing blood. Treatment may also include supportive care, which consists of treating symptoms that occur as a result of the overdose.
Aranesp® (darbepoetin alfa) is a prescription medication used to treat anemia. It belongs to a group of medications known as erythropoiesis-stimulating agents (ESAs). The effects of an Aranesp overdose will vary depending on a number of factors, including the Aranesp dosage and whether it was taken with any other medicines, alcohol, or street drugs. If you happen to overdose on Aranesp, seek immediate medical attention.
Aranesp works by stimulating the production of red blood cells. The expected symptoms of an Aranesp overdose are caused by the red blood cells increasing too quickly or too much. This can be very dangerous, increasing the risk of the following effects:
- Heart attacks
- Blood clots
- Congestive heart failure (CHF)
- Clotting of a tube used to perform dialysis (called a hemodialysis graft).
If the red blood cells increase too much, this can be corrected by removing blood. This is just the same process as donating blood (except the blood is not donated). Treatment may also include supportive care, which consists of treating the symptoms that occur as a result of the overdose.